Hail, Ida
- When
- August 9, 6:53 AM CST
- Where
- Ida County, 4.87 mi SSW of Ida Grove Muni Arpt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.270, -95.500
Large hail was accompanied by heavy rain.
A thunderstorm produced marginally large hail in Ida County on the morning of August 9th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
A thunderstorm produced marginally large hail in Ida County on the morning of August 9th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 9, 2:50 AM CST, 4 hours 3 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 350 AM CDT SUN AUG 9 2009 .DISCUSSION... TWO AREAS OF FORCING FOR CONVECTION EXPECTED ACROSS THE AREA TODAY INTO THIS EVENING. WILL FOCUS ON CONVECTION WITH THE UPPER WAVE FIRST. CONVECTION HAS BEEN ONGOING ALL NIGHT OVER WRN NEBRASKA AS THIS WAVE BEGINS TO TURN TO THE NORTHEAST TOWARD THE DAKOTAS. LOTS OF CIRRUS MOVING NORTH AHEAD OF THIS CONVECTION WILL RESULT IN MOSTLY CLOUDY SKIES BY MID MORNING OVER MUCH OF CENTRAL SD. FOR EARLY THIS MORNING...CONVECTION HAS BEEN WEAKENING AS IT MOVES INTO SD AND THE REDEVELOPING OVER SRN NEBRASKA. HOWEVER...AS THE PV ANOMALY MOVES NORTHEAST INTO WRN SD BY LATE MORNING...EXPECT SCT THUNDERSTORMS TO APPROACH SOUTH CENTRAL SD. THESE STORMS SHOULD SPREAD NORTHEAST THROUGH THE AFTERNOON TOWARD 9V9 AND HON. THESE STORMS MAY REACH AS FAR EAST AS BKX...FSD AND YKN. MID LEVEL LAPSE RATES ARE MARGINAL - 6.5 TO 7 C/KM. IN ADDITION...AMPLE CLOUD COVER WILL KEEP TEMPS IN THE 70S. SO INSTABILITY IS MARGINAL AND DO NOT EXPECT SEVERE WEATHER WITH THESE STORMS. A SECOND AREA OF FOCUS IS OVER NW IA. THE AFOREMENTIONED WAVE IS RESULTING IN A MIN OF PRES RISES OVER WRN KS. EXPECT THIS MIN IN PRES RISES TO MOVE NORTHEAST WITH THE WAVE. THIS SHOULD VEER WINDS OVER ERN NEBRASKA AND IOWA MORE TO THE EAST AND RESULT IN THE FRONT STALLING OVER SW IA...AND PERHAPS EVEN RETURNING BRIEFLY TO THE NORTH TOWARD I80. WITH DEW POINTS STILL IN THE UPPER 60S TO LOWER 70S AS FAR NORTH AS SUX AND SLB...THERE WILL BE PLENTY OF INSTABILITY AS TEMPS RISE INTO THE LOW TO MID 80S WITH MORNING SUN. AS A WEAK WAVE MOVES NORTH ON THE SRN PERIPHERY OF THE WESTERLIES...STORMS SHOULD DEVELOP OVER NE NEBRASKA BY MID TO LATE AFTERNOON AND SPREAD INTO NW IA. WHILE THE GFS SHOW A SMALL POTENTIAL THESE STORMS COULD BE SURFACE BASED...EXPECT THEY WILL BE ELEVATED. EVEN ELEVATED THERE IS STILL HAVE ENOUGH SHEAR...40-45 KTS 1-6 KM BULK SHEAR...TO RESULT IN ROTATING STORMS LATE THIS AFTERNOON AND EVENING AND SUPPORT LARGE HAIL...PERHAPS AS BIG AS PING PONG BALLS WITH THE STRONGEST STORMS. IN BETWEEN THE STORMS WITH THE UPPER WAVE OVER CENTRAL SD AND THE FRONTAL BOUNDARY OVER NW IOWA...THERE WILL BE A MINIMUM OF ACTIVITY. DEFINITLY CANNOT COMPLETELY RULE OUT CONVECTION OVER SW MN...BUT CHCS ARE LOWEST THERE AND KEPT POPS BETWEEN 20 AND 30 PERCENT. AS BOTH WAVES MOVE NORTHEAST OVERNIGHT...THE FRONT WILL PUSH SOUTH ENDING THE THREAT OF RAIN OVER NW IA LATE TONIGHT. AT THE SAME TIME...CONVECTION WITH THE UPPER WAVE WILL WEAKEN AND MOVE NORTHEAST TOWARD NRN MN. BY LATE TONIGHT...COOLER AND DRIER AIR WILL MOVE INTO THE AREA PUSHING LOWS INTO THE 50S TO LOWER 60S AND DEW POINTS INTO THE 50S. MONDAY WILL SEE A LITTLE RECOVERY IN TEMPERATURES AS DRIER AIR WILL RESULT IN MORE MIXING IN THE AFTERNOON WITH PARTLY TO MOSTLY SUNNY SKIES. SHOULD BE SOME FAIR WEATHER CU OVER EAST CENTRAL SD AND SW MN DURING THE AFTERNOON AS MOISTURE IS MIXED OUT OF THE BL. OTHERWISE...TEMPS WILL BE IN THE 80S WITH THE WARMEST TEMPS IN SOUTH CENTRAL SD. GRADUAL WARMING IS EXPECTED THROUGH THE REMAINDER OF THE WEEK AS AN UPPER LEVEL RIDGE BUILDS OVER AND SRLY FLOW DEVELOPS. COOLEST TEMPS WILL LIKELY BE IN NW IA WHERE THE FLOW WILL BE MORE SOUTHEASTERLY. NONETHELESS...HIGHS WILL BE IN THE UPPER 80S BY THU. WARM AIR COMING OFF THE ROCKIES WILL SPREAD OVER MUCH OF EASTERN SD WHERE IT WILL BE IN THE LOWER TO MID 90S BY THU. IT WILL ALSO BECOME INCREASINGLY HUMID THROUGH THE WEEK. AFTER TODAY AND TONIGHT...THE NEXT CHANCE OF RAIN WILL BE TOWARD NEXT WEEKEND. /SCHUMACHER && .AVIATION... LIGHT FLOW AND LOW LEVEL MOISTURE WILL CREATE AREAS OF MVFR TO IFR CIGS THROUGH MID MORNING. BEST CHANCE FOR THE IFR CONDITIONS WILL BE ACROSS THE SOUTHEAST PORTION OF THE FORECAST AREA IN THE VICINITY OF A STATIONARY FRONT. AT 07Z KSLB REPORTED OVC005 AND KMWM BKN008 FOR EXAMPLE. DAYTIME HEATING WILL HELP DISSIPATE OR LIFT THE LOW CLOUDS TO HIGH MVFR/VFR AFTER 16Z. ENOUGH INSTABILITY ACROSS AREA FOR POTENTIAL THUNDERSTORMS THIS AFERNOON AND EVENING. THE NORTHWEST AND SOUTHEAST PORTIONS OF THE FORECAST AREA HAVE THE BEST CHANCE FOR CONVECTION LATER TODAY. THE NORTHWEST BECAUSE OF AN APPROACHING UPPER LEVEL DISTURBANCE AND THE SOUTHEAST DUE TO THE PROXIMITY OF THE FRONTAL BOUNDARY ENHANCING THE LIFT AND POOLING AVAILABLE MOISTURE. ANY THUNDERSTORM ACTIVITY SHOULD END BY 10/06Z LEAVING VFR ACROSS THE AREA THE REST OF SUNDAY NIGHT. /GH && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 524 AM CDT SUN AUG 09 2009 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-101200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 524 AM CDT SUN AUG 09 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS WILL MOVE INTO SOUTH CENTRAL SOUTH DAKOTA BY LATE THIS MORNING AND SPREAD NORTHEAST INTO EAST CENTRAL SOUTH DAKOTA BY LATE AFTERNOON. THESE STORMS WILL WEAKEN AFTER SUNSET. THEY ARE NOT EXPECTED TO BE SEVERE. THERE IS A SLIGHT CHANCE OF A THUNDERSTORM THIS MORNING OVER NORTHWEST IOWA AND EXTREME NORTHEAST NEBRASKA. THE CHANCE OF THUNDERSTORMS WILL INCREASE DURING THE AFTERNOON SOUTHEAST OF A LINE FROM SIOUX CITY TO SPIRIT LAKE. A FEW OF THESE STORMS MAY HAVE HAIL UP TO THE SIZE OF PING PONG BALLS DURING THE AFTERNOON AND EVENING. STORMS ARE EXPECTED TO MOVE EAST OF THE AREA AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM OVER PORTIONS OF NORTHWEST IOWA AND EXTREME NORTHEAST NEBRASKA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. SCHUMACHER
The Omaha radar (KOAX), 128 km away, was scanning. The volume nearest the first event began at 12:53 UTC.
1 hail. Local standard time, as filed.
Large hail was accompanied by heavy rain.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194184.